Alert archive / Alabama / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 225, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jun 17, 2023, 4:13 PM CDT for Mobile County, Alabama. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 17, 2023, 4:13 PM CDT (21:13 UTC)
- Expired
- Jun 17, 2023, 5:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Mobile County, AL
The radar
The Mobile radar (KMOB), 4 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 12:55 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 9.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3160 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 560 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 8.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 4:05 PM CDT, 8 minutes earlier.
Area forecast discussion, Jun 17, 4:05 PM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
405 PM CDT Sat Jun 17 2023
...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...
.NEAR TERM...
(Now through Sunday)
Issued at 402 PM CDT Sat Jun 17 2023
The ongoing severe thunderstorms across the southern portions of the
area, with hail up to baseball size and damaging winds, will
continue to move south toward and off the coast through late
afternoon/early evening. A lull in convection looks to be short-
lived however in the wake of this shortwave as yet another fairly
potent shortwave trough looks to cross the Lower MS Valley late
tonight, potentially bringing another MCS with it across the state
of MS. Will need to watch our CWA for the potential arrival of this
MCS into the far northwest portion of our forecast area very late
tonight or early Sunday morning. Even so, a very unstable airmass
will remain in place over our forecast area Sunday afternoon and
evening, with additional transient impulses bringing the potential
for organized intense convection to spread across our forecast area
Sunday afternoon and evening given strong instability and favorable
deep layer shear. The potential exists for bowing segments capable
of producing damaging winds in excess of 70 mph to spread across our
area along with instances of large hail up to baseball size. The SPC
Day 2 outlook brings an Enhanced Risk of severe weather into our
southeast MS and southwest AL counties on Sunday, where shear and
instability overlap will be most favorable for severe weather.
Flooding concerns will also continue across our forecast area
through the weekend. Many locations remain saturated from heavy
rains over the past several days. Additional rounds of storms will
remain capable of producing torrential downpours with potential for
2-4" of rain with locally higher totals to fall in a short period of
time. Given that some of the high resolution CAMs show potential for
excessive rainfall across portions of our CWA, a Flood Watch remains
in effect for our entire forecast area through the weekend. High
dewpoints will result in increased heat indices outside of storms,
with maximum values up to around 105 degrees in the vicinity of
southeast MS and far southwest AL on Sunday. A HIGH risk of rip
currents will continue along area beaches through early next week.
/22
&&
.SHORT TERM...
(Sunday night through Tuesday night)
Issued at 402 PM CDT Sat Jun 17 2023
An upper low that has organized over Kentucky meanders south to
over the Southeast by Wednesday morning. With an upper high
located over the Tx/Mexico border, strong northwest to northerly
upper level flow continues over the Lower Mississippi River Valley
and western half of the Southeast. A surface ridge stretching
west over the central/southern Gulf of Mexico will continue to
push Gulf moisture inland, with precipitable h20 values in the
1.7"-2.1" through the Short Term. Daily showers and thunderstorms
moving southeast across the forecast area will help to maintain a
surface boundary stretching southeast across the forecast area,
providing the focus for the next day's convection initiation. This
boundary will shift southwest through the Short Term as the upper
low approaches. Guidance is advertising MLCapes rising into the
3000-4000J/kg range each day, more than enough for severe storms.
Wind shear does see a bit of a downward trend in the Short Term,
with Bulk Shear in the 30-40kts. Guidance is advertising the
higher mid level lapse rates present over the forecast area the
last couple of days shifting southwest, with the highest values,
and best chance of hail, being over the southwestern quarter of
the forecast area and southwest. DCapes in the 900- 1200J/kg
accompany the higher instability levels. Overall, daily strong to
damaging winds remain possible into the coming week, with
marginally large hail, remain possible. Water issues are also a
possiblity, with training cells, especially along the stalled
surface boundary.
Low temperatures see a downward trend as the stalled surface
boundary shifts southwest. Low temperatures in the low to mid 60s
Sunday night drop into the upper 60s northeast of a Waynesboro to
Crestview line, around 70 to low 70s south Tuesday night. High
temperatures also see a downward trend, from the upper 80s to around
95 Monday to mid 80s to low 90s Tuesday. Heat Indices see a drop
with the high temperatures, from around 100-107 over the
southwestern half of the forecast area, to around 100 over the same
area. The northeastern half of the forecast area sees Heat Indices
topping out in the 90s.
/16
&&
.LONG TERM...
(Wednesday through Saturday)
Issued at 402 PM CDT Sat Jun 17 2023
Guidance is advertising the upper low over the eastern Southeast
meandering around before either moving west (GFS and GEFS) or
meandering east(ECMWF or ECMWF ensembles). All are advertising the
upper low opening through the Extended, but still bringing above
normal PoPs. The decrease in upper subsidence over the area and
better than seasonal chance of rain will keep daytime temperatures
around to below seasonal norms through the period.
/16
&&
.MARINE...
Issued at 402 PM CDT Sat Jun 17 2023
A light to moderate westerly to southwesterly flow will
persist into the middle to next week, and cautionary headlines may
be required at times. Additionally, expect locally higher winds and
seas in and around any convective development over the local waters.
/22
&&
.PRELIMINARY POINT TEMPS/POPS...
Mobile 71 90 76 91 72 90 72 89 / 40 60 30 80 50 70 50 60
Pensacola 73 87 77 88 76 89 74 87 / 50 60 30 80 70 80 60 70
Destin 75 88 78 88 77 87 75 86 / 50 50 40 70 70 70 70 70
Evergreen 68 91 71 88 70 88 68 84 / 20 50 50 90 50 70 50 70
Waynesboro 68 89 71 90 69 90 69 86 / 20 60 60 80 40 50 30 50
Camden 66 89 70 86 68 86 67 83 / 10 40 60 80 40 60 40 60
Crestview 67 92 72 90 71 90 68 87 / 30 50 30 90 60 80 50 80
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch through Monday morning for ALZ051>060-261>266.
High Rip Current Risk through Tuesday evening for ALZ265-266.
FL...Flood Watch through Monday morning for FLZ201>206.
High Rip Current Risk through Tuesday evening for FLZ202-204-206.
MS...Flood Watch through Monday morning for MSZ067-075-076-078-079.
GM...None.
&&
This product is also available on the web at:
www.weather.gov/mobIn the hours before
Special weather statement, Jun 17, 2:54 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Mobile AL
254 PM CDT Sat Jun 17 2023
ALZ052-053-172045-
Clarke AL-Washington AL-
254 PM CDT Sat Jun 17 2023
...A strong thunderstorm will impact portions of northeastern
Washington and central Clarke Counties through 345 PM CDT...
At 254 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 8 miles northwest of Saint Stephens, or 12 miles
northeast of Chatom, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jackson, Grove Hill, Saint Stephens and Leroy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southwestern Alabama.
&&
LAT...LON 3143 8773 3147 8823 3169 8827 3170 8809
3171 8803 3173 8773
TIME...MOT...LOC 1954Z 271DEG 29KT 3163 8815
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MMSpecial weather statement, Jun 17, 3:12 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Mobile AL
312 PM CDT Sat Jun 17 2023
MSZ067-075-076-172115-
Perry MS-Greene MS-Wayne MS-
312 PM CDT Sat Jun 17 2023
...Strong thunderstorms will impact portions of northeastern Perry,
Wayne and northwestern Greene Counties through 415 PM CDT...
At 311 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 5 miles west of
Heidelberg to Laurel. Movement was southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Waynesboro, Richton and Clara.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Mississippi.
&&
LAT...LON 3143 8894 3182 8894 3185 8869 3176 8847
3171 8847 3126 8886 3143 8906
TIME...MOT...LOC 2011Z 317DEG 19KT 3187 8907 3167 8914
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MMLocal storm report, Jun 17, 3:20 PM CDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
320 PM CDT Sat Jun 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 PM Hail 3 ESE Jonathan 31.21N 88.59W
06/17/2023 E2.00 inch Greene MS Public
0258 PM Hail 5 SSW Jonathan 31.15N 88.66W
06/17/2023 E1.75 inch Greene MS CO-OP Observer
&&Local storm report, Jun 17, 3:45 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
345 PM CDT Sat Jun 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 PM Hail 3 NW Roberts 31.11N 86.93W
06/17/2023 E2.75 inch Escambia AL Public
&&
10Local storm report, Jun 17, 3:52 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
352 PM CDT Sat Jun 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM Hail 3 WNW Healing Springs 31.65N 88.38W
06/17/2023 E1.00 inch Washington AL Public
&&
10Local storm report, Jun 17, 3:55 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
355 PM CDT Sat Jun 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM Hail Jonathan 31.22N 88.64W
06/17/2023 E2.75 inch Greene MS Public
&&The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:14 PM CDT | Special Weather Statement | MOB | Wilcox | 46 min |
| Jun 16, 7:23 PM CDT | Severe Thunderstorm Warning | MOB | Wilcox | 52 min |
| Jun 16, 7:27 PM CDT | Severe Thunderstorm Warning | MOB | Clarke, Conecuh, Monroe, Wilcox | 48 min |
| Jun 16, 7:53 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw, Clarke | 40 min |
| Jun 16, 8:00 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw, Clarke, Wilcox | 60 min |
| Jun 16, 8:10 PM CDT | Severe Thunderstorm Warning | MOB | Butler, Wilcox | 50 min |
| Jun 16, 8:42 PM CDT | Severe Thunderstorm Warning | MOB | Butler, Crenshaw | 48 min |
| Jun 16, 8:52 PM CDT | Severe Thunderstorm Warning | MOB | Butler, Choctaw, Clarke, Conecuh, Monroe, Washington and 1 more | 68 min |
| Jun 16, 9:17 PM CDT | Areal Flood Advisory | MOB | Choctaw, Clarke, Monroe, Wilcox | 3 hr |
| Jun 16, 9:35 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw, Washington | 40 min |
| Jun 16, 9:42 PM CDT | Flash Flood Warning | MOB | Choctaw, Clarke, Washington | 3 hr |
| Jun 16, 9:56 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Choctaw, Clarke, Escambia, Mobile, Monroe and 1 more | 64 min |
| Jun 16, 10:42 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Escambia, Mobile | 37 min |
| Jun 16, 11:15 PM CDT | Areal Flood Advisory | MOB | Washington | 3 hr |
| Jun 16, 11:18 PM CDT | Special Weather Statement | MOB | Baldwin, Escambia | 42 min |
| Jun 16, 11:42 PM CDT | Special Weather Statement | MOB | Mobile | 48 min |
| Jun 16, 11:49 PM CDT | Special Marine Warning | MOB | 116 min | |
| Jun 16, 11:56 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Mobile | 34 min |
| Jun 17, 12:24 AM CDT | Tornado Warning | MOB | Mobile | 25 min |
| Jun 17, 12:34 AM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Mobile | 41 min |
| Jun 17, 12:54 AM CDT | Special Marine Warning | MOB | 96 min | |
| Jun 17, 1:06 AM CDT | Areal Flood Advisory | MOB | Baldwin | 3 hr |
| Jun 17, 1:14 AM CDT | Special Weather Statement | MOB | Baldwin | 31 min |
| Jun 17, 1:16 AM CDT | Special Marine Warning | MOB | 89 min | |
| Jun 17, 1:20 AM CDT | Special Marine Warning | MOB | 85 min | |
| Jun 17, 2:45 AM CDT | Special Marine Warning | MOB | 60 min | |
| Jun 17, 12:49 PM CDT | Special Weather Statement | MOB | Monroe | 41 min |
| Jun 17, 1:19 PM CDT | Special Weather Statement | MOB | Monroe | 41 min |
| Jun 17, 1:34 PM CDT | Severe Thunderstorm Warning | MOB | Conecuh, Monroe | 41 min |
| Jun 17, 1:56 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw, Washington | 49 min |
| Jun 17, 2:09 PM CDT | Severe Thunderstorm Warning | MOB | Conecuh, Escambia | 51 min |
| Jun 17, 2:13 PM CDT | Special Weather Statement | MOB | Butler | 47 min |
| Jun 17, 2:41 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw, Clarke, Washington | 13 min |
| Jun 17, 2:44 PM CDT | Severe Thunderstorm Warning | MOB | Escambia | 46 min |
| Jun 17, 2:51 PM CDT | Special Weather Statement | MOB | Covington | 39 min |
| Jun 17, 2:54 PM CDT | Special Weather Statement | MOB | Clarke | 51 min |
| Jun 17, 3:03 PM CDT | Severe Thunderstorm Warning | MOB | Covington, Crenshaw | 42 min |
| Jun 17, 3:06 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 39 min |
| Jun 17, 3:35 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 40 min |
| Jun 17, 3:46 PM CDT | Special Marine Warning | MOB | 89 min | |
| Jun 17, 4:04 PM CDT | Special Marine Warning | MOB | 56 min | |
| Jun 17, 4:43 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 36 min |
| Jun 17, 4:48 PM CDT | Special Weather Statement | MOB | Wilcox | 42 min |
| Jun 17, 4:51 PM CDT | Tornado Warning | MOB | Baldwin | 12 min |
| Jun 17, 4:53 PM CDT | Special Marine Warning | MOB | 97 min | |
| Jun 17, 5:13 PM CDT | Areal Flood Advisory | MOB | Mobile | 3 hr |
| Jun 17, 5:16 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 24 min |
| Jun 17, 5:24 PM CDT | Special Marine Warning | MOB | 51 min | |
| Jun 17, 5:30 PM CDT | Severe Thunderstorm Warning | MOB | Conecuh, Monroe, Wilcox | 28 min |
| Jun 17, 5:34 PM CDT | Special Marine Warning | MOB | 86 min | |
| Jun 17, 5:55 PM CDT | Special Marine Warning | MOB | 39 min | |
| Jun 17, 6:56 PM CDT | Special Marine Warning | MOB | 49 min | |
| Jun 17, 12:00 AM CDT | Special Weather Statement | MOB | Escambia, Santa Rosa | 60 min |
| Jun 17, 3:22 PM CDT | Severe Thunderstorm Warning | MOB | Okaloosa, Santa Rosa | 38 min |
| Jun 17, 3:55 PM CDT | Severe Thunderstorm Warning | MOB | Okaloosa, Santa Rosa | 50 min |
| Jun 17, 5:53 PM CDT | Special Weather Statement | MOB | Okaloosa | 52 min |
| Jun 17, 6:00 PM CDT | Severe Thunderstorm Warning | MOB | Okaloosa | 16 min |
| Jun 16, 7:06 PM CDT | Special Weather Statement | MOB | Stone | 39 min |
| Jun 16, 7:29 PM CDT | Severe Thunderstorm Warning | MOB | George, Greene, Perry | 46 min |
| Jun 16, 8:15 PM CDT | Severe Thunderstorm Warning | MOB | Perry, Stone | 45 min |
| Jun 16, 8:23 PM CDT | Special Weather Statement | MOB | George | 52 min |
| Jun 16, 8:44 PM CDT | Severe Thunderstorm Warning | MOB | Stone | 46 min |
| Jun 16, 10:14 PM CDT | Special Weather Statement | MOB | Wayne | 46 min |
| Jun 16, 10:45 PM CDT | Severe Thunderstorm Warning | MOB | Greene, Perry, Wayne | 22 min |
| Jun 16, 11:03 PM CDT | Special Weather Statement | MOB | Greene | 42 min |
| Jun 17, 1:18 PM CDT | Severe Thunderstorm Warning | MOB | Wayne | 42 min |
| Jun 17, 1:49 PM CDT | Severe Thunderstorm Warning | MOB | Greene, Perry, Wayne | 41 min |
| Jun 17, 2:01 PM CDT | Severe Thunderstorm Warning | MOB | Wayne | 44 min |
| Jun 17, 2:28 PM CDT | Severe Thunderstorm Warning | MOB | Greene | 47 min |
| Jun 17, 3:12 PM CDT | Special Weather Statement | MOB | Wayne | 63 min |
| Jun 17, 3:14 PM CDT | Areal Flood Advisory | MOB | Wayne | 3 hr |
| Jun 17, 4:07 PM CDT | Severe Thunderstorm Warning | MOB | George, Greene, Perry | 38 min |
| Jun 17, 5:14 PM CDT | Areal Flood Advisory | MOB | George, Greene, Perry | 3 hr |
| Jun 17, 5:18 PM CDT | Severe Thunderstorm Warning | MOB | George, Greene, Perry | 42 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.